Some people who supplement with creatine notice an increase in the amount of acne they have or develop new acne for the first time while taking it. Studies on the effects of this substance on acne are not readily available, however, so much of the evidence that suggests it increases acne is anecdotal. Since only some people report an increase in acne based on supplementation, it is thought that creatine does not cause acne but may contribute to it. In fact, some people theorize that it's not the creatine itself that causes a problem; instead, some people think the increase in acne may be the result of changes in the hormone insulin when a person takes creatine with a sweet beverage.
Creatine naturally occurs in the human body and in some of the foods people eat. Some people choose to supplement with it, however, because of its ability to help increase lean muscle in the human body. Many also use it to improve performance in sports and body building. For these types of applications, a person may supplement with it in the form of a powder or capsule taken by mouth or in fitness and bodybuilding drinks, snacks, and energy bars that contain it. Usually, it is the people who supplement with it that notice a connection between creatine and acne.
Most medical sources that discuss creatine and supplementation with it do not discuss acne. The relationship between acne and creatine is usually discussed based on the experiences of some individuals who take larger amounts of it in the hopes of increasing their physical performance and building lean muscle. Quite a few people who consume high levels of this substance report an increase in acne or the development of new acne blemishes despite clear skin in the past. Such reports are not proof of the relationship between creatine and acne, however.
Though there might be a connection between creatine and acne, it may not be one of cause and effect. Some people theorize that the substance doesn't cause acne but instead aggravates it in certain people. For example, if a person has oily skin or hormonal fluctuations that contribute to acne, this may increase the likelihood that creatine will aggravate the situation. Others theorize that changes in levels of insulin that occur when taking creatine with sweet beverages may be at fault. Research studies are necessary, however, to determine whether any of these theories are correct and to further explore the possible connection between creatine and acne.